MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH SI POLYAXL SCREW 7 X 40MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MEDOS INTERNATIONAL SàRL CH SI POLYAXL SCREW 7 X 40MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 179712740
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Spinal Column Injury (2081)
Date of Event 02/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Important: this complaint was initially handed in on (b)(6) 2018 via smartphone.However, complaint can not be found.Hence, an error while uploading the complaint occured.Female patient had primary spondylodesis surgery from l4-s1 on (b)(6) 2016.Two days post initial surgery, the surgeon notived one loose innie and innie was replaced.App.1.5 years after initial surgery, patient noticed and claimed a squeaking or strange sound coming from her back or the implants, respectively.Patient had revision surgery on (b)(6) 2018.During this surgery, the surgeon noticed that both s1 screws (expedium 7x40 mm 179712740) were broken at the head-shaft interface.All innies, rods and broken screw head were removed, while the s1 screw shafts were left in the pedicles.At the time of revision surgery, the vertebrae of l5 and s1 were fused.Therefore, the surgeon decided to shorten the rod screw construct with 4 new innies and 2 new shorter rods from l4 to l5.At the request of the patient, the broken implants were handed to the patient.For this reason, the involved implants cannot be returned.The lot numbers of the implants will be provided as soon as they are available.Patient consequence? :yes.Patient consequence description:patient had to undergo revision surgery due to two broken screws.Action taken for procedure:broken screw heads of s1 were explanted.Initial screw rod construct from l4-s1 was shortened to l4-l5.Segments l5-s1 were feud at time of revision surgery.Is the information being submitted for this complaint all the details that are known/available regarding this event? : yes.
 
Additional Manufacturer Narrative
(b)(4).Visual examination of the returned device revealed signs of significant wear as evidenced by superficial markings, with threads and drive feature slightly worn.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The investigation could not verify or identify any evidence of the instrument contribution to the reported problem.It is not suspected that the instrument failed to meet specifications.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Device was not returned for evaluation.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A picture of the poly-axial screw was received which reveals that the screw is fractured at the top of the shank.There is insufficient information to perform a probable cause analysis with the picture of the broken screw.Without the return of the device, we are unable to confirm the reported issue or identify the root cause.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.Should more information and/or the sample be provided at a later time, this complaint will be reopened and device evaluated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Device received.Investigation will be conducted.

Brand Name
SI POLYAXL SCREW 7 X 40MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7532694
Report Number1526439-2018-50474
Device Sequence Number13483323
Product Code NKB
UDI-Device Identifier10705034067896
UDI-Public(01)10705034067896
Combination Product (Y/N)N
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number179712740
Device Catalogue Number179712740
Device Lot NumberAVCCPV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2018
Initial Date Received by Manufacturer 05/22/2018
Supplement Date Received by Manufacturer05/22/2018
06/04/2018
06/27/2018
Initial Report FDA Received Date05/22/2018
Supplement Report FDA Received Date05/22/2018
06/26/2018
06/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;